Ohio, 2017

Flash Flooding and Flood in Ohio, July 22 to 23, 2017

July 22 to 23, 2017 · NWS ILN · 6 events in 4 counties and zones

Thunderstorms developed during the evening hours along a stalled frontal boundary located along the Ohio River. The storms continued into the early morning hours, producing heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$252,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the evening hours along a stalled frontal boundary located along the Ohio River. The storms continued into the early morning hours, producing heavy rain and flash flooding. A few of the storms also produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 22, 12:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 22, 12:45 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
145 PM EDT Sat Jul 22 2017

.SYNOPSIS...
Multiple disturbances are expected to bring several rounds of
showers and thunderstorms to the region through the weekend and
into Monday. High pressure and dry conditions are expected for
Tuesday into Wednesday. Another system will bring additional
showers and thunderstorms to the region for Thursday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Earlier complex this morning moved east and stratiform rain
behind it with cloud cover looks to inhibit future development
along the I-70 corridor today. Focus will then shift early this
afternoon to the I-71 corridor where dewpoints are rapidly
pushing past 75 degrees and the moist airmass will interact with
moderate instability and forcing from prior storm outflows.

Added heavy rain potential to the thunderstorms this afternoon
and evening, reduced temperatures a degree or two in the I-70
corridor, and increased cloud cover and pops in the southeast.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Thunderstorms will be ongoing across northern portions of the
forecast area at the start of the short term. Thunderstorm
activity will sag southward through the night. Heavy rain and
damaging wind gusts will be the primary threats. Have heavy
rain mention in the forecast and in the HWO. Also mention severe
threat in the HWO as well.

Activity will decrease towards the end of the night tonight,
however additional thunderstorms are expected to develop during
the day on Sunday. There will be an additional severe threat
during the day on Sunday with damaging winds again the primary
threat.

Heat index values on Sunday will be a little lower than today,
however heat index values are still expected to be in the 90s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Warm and humid conditions will persist at the beginning of the
period. But a cold front will slide through the area on Monday.
There could be a few storms along and ahead of the front. High
pressure will build in behind the front on Tuesday. But as the high
center quickly tracks from the Great Lakes into New England, the
trailing ridge axis will get pinched off by Wednesday. So more humid
conditions will quickly return in advance of an approaching cold
front. This front will move southeast across the area Thursday
afternoon into Thursday night with a good chance of thunderstorms.
Drier air will be slow to filter in at the end of the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Until showers and thunderstorms hit the TAF sites, VFR
conditions will be present in a muggy atmosphere. Overnight may
see vsbys drop to the MVFR category in mist, and storms will
remain possible at any time for entire forecast area through the
next 24-30 hours. Model guidance is problematic and
timing/occurrence/placement of storms remains in high question
in this moist and conditionally unstable airmass. Will try to
limit thunderstorm potential to where it has the highest
probability...likely later this evening and overnight.

OUTLOOK...Thunderstorms will be possible Sunday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ070>072-
     078>081-088.
     Excessive Heat Warning until 8 PM EDT this evening for OHZ077.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ058-059-066-
     073>075-080.

&&

SYNOPSIS...Novak
NEAR TERM...Franks
SHORT TERM...Novak
LONG TERM...
AVIATION...Franks
Hazardous weather outlook, Jul 22, 1:02 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
202 PM EDT Sat Jul 22 2017

OHZ077-231815-
Hamilton-
202 PM EDT Sat Jul 22 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms will re-develop this afternoon and early evening.
The primary threat will be an increased flooding potential due to
very heavy rainfall, as well as the potential for isolated damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being very heavy rainfall
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-080-KYZ089>100-OHZ070-071-078-079-231815-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Butler-Warren-Clermont-Brown-
202 PM EDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky and
Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms will re-develop this afternoon and early evening.
The primary threat will be an increased flooding potential due to
very heavy rainfall, as well as the potential for isolated damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being very heavy rainfall
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-OHZ026-034-035-042>046-051>056-060>065-073-074-082-231815-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-Pike-
202 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will re-develop this afternoon and early evening. The
primary threat will be an increased flooding potential due to very
heavy rainfall, as well as the potential for isolated damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being very heavy rainfall
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ072-080-081-088-231815-
Clinton-Highland-Adams-Scioto-
202 PM EDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms will re-develop this afternoon and early evening. The
primary threat will be an increased flooding potential due to very
heavy rainfall, as well as the potential for isolated damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being very heavy rainfall
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 10:47 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1147 AM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND DMG     2 NNW SPRINGFIELD       39.95N 83.82W
07/22/2017                   CLARK              OH   PUBLIC

            SEVERAL TREES AND LARGE LIMBS DOWNED NEAR NORTHRIDGE DR.
            TIME ESTIMATED BY RADAR.

&&

KC
Special weather statement, Jul 22, 12:28 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT SAT JUL 22 2017

KYZ096>099-221800-
Pendleton KY-Robertson KY-Mason KY-Bracken KY-
128 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MASON...
ROBERTSON...BRACKEN AND SOUTHEASTERN PENDLETON COUNTIES UNTIL 200 PM
EDT...

At 127 PM EDT, radar indicated a strong thunderstorm near
Brooksville, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Falmouth, Brooksville, Mount Olivet, Germantown, Sardis, Abigail,
Browning Corner, Neave, Woolcutt, Milford, Berlin, Stonewall,
Parina, Powersville, Santa Fe, Lowell, Petra, Chatham and AA Highway
at State Route 19.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3853 8418 3854 8416 3856 8416 3856 8418
      3855 8421 3856 8422 3857 8420 3858 8421
      3857 8429 3865 8434 3877 8405 3861 8384
      3853 8395 3850 8418
TIME...MOT...LOC 1727Z 307DEG 22KT 3868 8420

Hatzos
Special weather statement, Jul 22, 12:55 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
155 PM EDT SAT JUL 22 2017

KYZ097>099-221830-
Robertson KY-Mason KY-Bracken KY-
155 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MASON...ROBERTSON
AND SOUTHERN BRACKEN COUNTIES UNTIL 230 PM EDT...

At 154 PM EDT, radar indicated a strong thunderstorm near
Brooksville, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Maysville, Washington, Aberdeen, Brooksville, Mount Olivet,
Germantown, Sardis, Murphysville, Burika, Alhambra, Stonewall, Mays
Lick, Mitchells Mill, Powersville, Peed, Chatham, Hittville, Abigail
and Milford.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3859 8418 3873 8406 3866 8377 3853 8376
      3847 8383 3846 8385 3846 8386 3849 8393
      3845 8398
TIME...MOT...LOC 1754Z 290DEG 26KT 3862 8403

Hatzos
Special weather statement, Jul 22, 1:44 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
244 PM EDT SAT JUL 22 2017

KYZ100-221915-
Lewis KY-
244 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS COUNTY UNTIL
315 PM EDT...

At 244 PM EDT, radar indicated a strong thunderstorm over Foxport,
moving southeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Head of Grassy, Harris, Petersville, Stricklett, Epworth and Glen
Springs.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8341 3838 8345 3840 8348 3840 8350
      3841 8351 3841 8353 3842 8353 3843 8358
      3846 8358 3849 8359 3851 8361 3851 8363
      3852 8363 3852 8364 3856 8352 3847 8326
      3840 8326 3836 8339
TIME...MOT...LOC 1844Z 297DEG 31KT 3848 8358

Hatzos
Special weather statement, Jul 22, 2:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
310 PM EDT SAT JUL 22 2017

OHZ064-065-221945-
Fairfield OH-Pickaway OH-
310 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FAIRFIELD AND
NORTHEASTERN PICKAWAY COUNTIES UNTIL 345 PM EDT...

At 309 PM EDT, radar indicated a strong thunderstorm near Ashville,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Lancaster, Ashville, Royalton, Lithopolis, Amanda, Carroll,
Fairfield County Airport, East Ringgold, Duvall, Slate Run Metro
Park and Dumontville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3965 8262 3965 8295 3977 8297 3980 8285
      3980 8282 3984 8267 3977 8252
TIME...MOT...LOC 1909Z 258DEG 31KT 3973 8288

Hatzos
Special weather statement, Jul 22, 2:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
311 PM EDT SAT JUL 22 2017

OHZ053-054-221945-
Madison OH-Clark OH-
311 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARK AND CENTRAL
MADISON COUNTIES UNTIL 345 PM EDT...

At 311 PM EDT, radar indicated a strong thunderstorm near South
Charleston, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Springfield, London, South Charleston, Choctaw Lake, Harmony,
Lisbon, Brighton, Lafayette, South Vienna, Newport, Madison Lake and
Plattsburg.

This includes I-70 in Ohio between mile markers 60 and 78.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3983 8374 3998 8370 3996 8339 3985 8336
      3977 8347
TIME...MOT...LOC 1911Z 277DEG 33KT 3988 8364

Hatzos

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 flood, 1 lightning. Local standard time, as filed.

Flood, Fairfield

When
July 22, 2:30 PM EST to 3:30 PM EST
Where
Fairfield County, 1.25 mi WNW of Lancaster to 1.76 mi E of Lancaster
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.725, -82.622

Several roads were closed in and around Lancaster due to high water.

Lightning, Fairfield

When
July 22, 2:48 PM EST to 2:49 PM EST
Where
Fairfield County, Lancaster
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.720, -82.600

A person in a small metal shed was struck by lightning.

Thunderstorm Wind, Pickaway

When
July 22, 3:08 PM EST to 3:10 PM EST
Where
Pickaway County, 1.45 mi SSW of Commercial Pt
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.750, -83.080

A tree was downed on Graham Road north of Hudson Road.

Thunderstorm Wind, Pickaway

When
July 22, 3:21 PM EST to 3:23 PM EST
Where
Pickaway County, 1.38 mi N of St Paul
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.770, -82.920

A tree was downed onto a power pole.

Flash Flood, Brown

When
July 22, 11:00 PM EST to July 23, 2:00 AM EST
Where
Brown County, 0.88 mi NW of Ripley to 1 mi E of South Stringtown
Cause
Heavy Rain
Property damage
$250,000
Reported by
State Official
Coordinates
38.740, -83.840

Four to five inches of rain produced widespread flash flooding across southeastern Brown County. Damage to several roads was reported throughout Huntington Township and a bridge at Stringtown and Flaugher Hill Roads sustained damage. One vehicle was washed down a creek and numerous vehicles were stranded in high water.

Flash Flood, Clermont

When
July 23, 12:00 AM EST to 2:00 AM EST
Where
Clermont County, 1.11 mi N of Chilo to 0.8 mi WSW of Utopia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.796, -84.130

High water was reported along US Route 52 between State Route 222 and State Route 133.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706936, 706683, 706937, 706938, 706940, 706941.